Question 1 · Hard
A 34-year-old man was treated 2 years ago with bleomycin, etoposide and cisplatin for a testicular germ cell tumor and remains in remission. He now has gum swelling and tiredness; his blood count was normal 3 months ago. Results: WBC 74.0 × 10^3/µL [74.0 × 10^9/L] with 68% monoblasts and promonocytes, Hb 8.6 g/dL [86 g/L] and platelets 38 × 10^3/µL [38 × 10^9/L]. The blasts are strongly positive for nonspecific esterase, which sodium fluoride inhibits, and weak for myeloperoxidase. Flow cytometry: CD33+, CD64+, CD11b+, CD14 partial, CD4 dim and HLA-DR+. The karyotype shows t(9;11)(p21.3;q23.3), KMT2A::MLLT3. Which drug most likely caused this leukemia?
- ACisplatin
- BEtoposide
- CBleomycin
- DNone; this is de novo AML
Show answerHide answer
Answer: B · Etoposide
Monocytic AML (fluoride-sensitive nonspecific esterase, CD64, CD11b and CD14) with a KMT2A rearrangement, appearing about 2 years after treatment without a preceding myelodysplastic phase, is the typical picture of leukemia after a topoisomerase II inhibitor. Etoposide traps topoisomerase II on DNA and causes double-strand breaks, which can join KMT2A on 11q23 to partner genes such as MLLT3 on 9p. Under the WHO 5th edition this is reported as AML with KMT2A rearrangement, post cytotoxic therapy. Leukemias after alkylating-type drugs, a group that includes platinum agents, usually appear later, often after an MDS phase, with loss of chromosome 5 or 7 or a complex karyotype. Bleomycin is not an important cause of leukemia, and the treatment history means the AML cannot simply be called de novo.
- A: Alkylating-type leukemias come later, often after an MDS phase, with loss of 5 or 7 rather than a KMT2A fusion.
- C: Bleomycin is not an important cause of leukemia.
- D: The prior etoposide, the 2-year interval and the KMT2A fusion point to a therapy-related AML.